As a current user, I have had a lot of experience with Prozac and the 'quirky nature' of Fluoxetine - but after numerous medications - It has worked the best so far me with Panic Attacks, Anxiety, OCD and even the ability to think more clearly.
I'm on day 16 of my 10mg fluoxetine journey but officially only on my 14th dose
Prozac was the first of the SSRI medications, but also IMHO one of the best. I had to start on 5 mg. because I was very sensitive to medications and temporary side effect. (My Dr. had me open a 10 mg. capsule and mix it with apple juice and drink only half of it)
Prozac is by far the most "energizing" antidepressants - which in my case caused more anxiety and muscle tension, at the beginning of treatment.
With only 14 days, you will need to go at least another solid 30 days to build-up enough in your system for it to start working. Then, your doctor might increase to the standard 20 mg dose. At higher dosages 40 mg per day for me, it is extremely helpful for OCD.
These are my current side-effects:
- Severe insomnia (I can usually sleep maybe 2 hours and then I wake up and toss and turn the rest of the night).
- Nausea/no appetite (When I try to eat I feel even more nauseous and the smell of food makes me gag)
- Chills/Feel cold but don't have a fever
- occasional shivering/shaking in my legs and arms (mostly legs)
- Horrible Headaches
- Brain fog
- Teeth clenching/jaw pain
And my latest symptom is the one that is really bugging me....I started having a permanent lump in my throat. It makes it hard to swallow and eat.
I'm a chronic asthmatic so anything that feels like it's blocking my airway makes me panic.
When I first started I had all the side-effects you have listed, Prozac - unlike other SSRI such as Zoloft or Paxil - is much more "energizing" and this temporary side effect will go away in time, but when starting Prozac - It became a necessity for me to take clonazepam (Klonopin) for the first 30 days until the Prozac got into my system
- My Dr. made it clear to me, that I should not hesitate in using it to lower the insomnia and jaw clenching that his patients normally have, until the medication gets into my system. That "lump in throat" I suspect, as was my case, is being caused by the initial "Energizing effects" - which is causing temporary anxiety. Once I started taking Klonopin at night - on a regular basis - these side effects quickly diminished and became non-issues.
I would agree with your Dr. you need to take it every night for at least the first 30 days, Klonopin is not just a sleeping aid, it actually reduces muscle tension at night, that is a normal side effect of Prozac.
So, are these side effects too much or should I just keep going ? My pdoc tells me to not be a hero but I'm afraid of starting another SSRI because i am very sensitive to SSRIs and have had bad reactions to a few.
I was also thinking that maybe this generic is causing most of the side effects because I took another generic for a few months approx. 10 years ago and did not have these side effects at all. Maybe a switch to Prozac would make a difference?
I would really give it a good shot and not quit - there are big advantages of Prozac over most of the other SSRI, - as with my experience - you will need to temporarily use the Klonopin each night - until the Prozac starts working - again it was about 30-40 days to really feel the benefits for me.
Brand vs. Generic - at this low dosage 10mg - I would not be concerned for now.
Please give your klonopin an opportunity to help you transition into Prozac, your doctor seems to do know what his talking about
Hope this helps, I would suggest you listen to your Dr. and take the Klonopin at night for the next few nights and let me know how you feel.